Alert archive / Iowa / Flash Flood Warnings in 2022
Flash Flood Warning 1, NWS La Crosse, WI
NWS La Crosse, WI issued this flash flood warning at Apr 12, 2022, 10:26 PM CDT for Mitchell County, Iowa. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 12, 2022, 10:26 PM CDT (03:26 UTC)
- Expired
- Apr 13, 2022, 1:30 AM CDT
- In force
- 3 hr
- Issued by
- NWS La Crosse, WI
- Area
- Storm-based polygon
- Flood severity
- None
County Mitchell County, IA
The radar
The La Crosse radar (KARX), 147 km from the middle of the area, began a volume at 03:26 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 3.4 hours before the alert went out and 174 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 992 m above ground
- 0-6 km bulk shear
- 62 kt
- 0-1 km storm-relative helicity
- 710 m²/s²
- 0-3 km storm-relative helicity
- 827 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
576
WGUS53 KARX 130326
FFWARX
IAC131-130630-
/O.NEW.KARX.FF.W.0001.220413T0326Z-220413T0630Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service La Crosse WI
1026 PM CDT Tue Apr 12 2022
The National Weather Service in La Crosse has issued a
* Flash Flood Warning for...
Mitchell County in north central Iowa...
* Until 130 AM CDT.
* At 1026 PM CDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Between 1.5 and 3 inches of
rain have fallen. Additional rainfall amounts of 1.5 to 2.5 inches
are possible in the warned area. Flash flooding is ongoing or
expected to begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
Osage, St. Ansgar, Lyle, Stacyville, Mitchell, McIntire,
Carpenter, Little Cedar, Toeterville, Osage Spring Park, Meyer,
Pioneer State Park, Mona, Otranto Park, and Rock Creek.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
&&
LAT...LON 4350 9302 4350 9281 4350 9256 4342 9256
4321 9286 4321 9294 4321 9296 4321 9301
4321 9302 4338 9302 4339 9302 4349 9302
FLASH FLOOD...RADAR INDICATED
$$
JAR2 follow-up statements
382
WGUS73 KARX 130504
FFSARX
Flash Flood Statement
National Weather Service La Crosse WI
1204 AM CDT Wed Apr 13 2022
IAC131-130630-
/O.CON.KARX.FF.W.0001.000000T0000Z-220413T0630Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Mitchell IA-
1204 AM CDT Wed Apr 13 2022
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 130 AM CDT EARLY THIS
MORNING FOR MITCHELL COUNTY...
At 1204 AM CDT, Doppler radar indicated thunderstorms producing have
moved out of the warned area. Between 3 and 4 inches of rain have
fallen. Additional rainfall amounts up to 0.3 inches are possible in
the warned area. Flash flooding is ongoing.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other poor
drainage and low-lying areas.
Some locations that will experience flash flooding include...
Osage, St. Ansgar, Lyle, Stacyville, Mitchell, McIntire, Carpenter,
Little Cedar, Toeterville, Osage Spring Park, Meyer, Pioneer State
Park, Mona, Otranto Park, and Rock Creek.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
&&
LAT...LON 4350 9302 4350 9281 4350 9256 4342 9256
4321 9286 4321 9294 4321 9296 4321 9301
4321 9302 4338 9302 4339 9302 4349 9302
FLASH FLOOD...RADAR INDICATED
$$
JAR140
WGUS73 KARX 130624
FFSARX
Flash Flood Statement
National Weather Service La Crosse WI
124 AM CDT Wed Apr 13 2022
IAC131-130634-
/O.EXP.KARX.FF.W.0001.000000T0000Z-220413T0630Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Mitchell IA-
124 AM CDT Wed Apr 13 2022
...FLASH FLOOD WARNING WILL EXPIRE AT 130 AM CDT EARLY THIS MORNING
FOR MITCHELL COUNTY...
The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed remaining road closures.
LAT...LON 4350 9302 4350 9281 4350 9256 4342 9256
4321 9286 4321 9294 4321 9296 4321 9301
4321 9302 4338 9302 4339 9302 4349 9302
$$
SkowWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before this flash flood warning went out at Apr 12, 6:11 PM CDT, 4 hours 15 minutes earlier.
Area forecast discussion, Apr 12, 6:11 PM CDT, 4 hours 15 minutes before
Area Forecast Discussion National Weather Service La Crosse WI 611 PM CDT Tue Apr 12 2022 .DISCUSSION...(This evening through Tuesday) Issued at 254 PM CDT Tue Apr 12 2022 Key Messages: - Gusty winds/scattered storms late this afternoon with hail potential - Severe weather risk this evening/tonight, highest west of the MS River - Strong, gusty winds likely on Thursday Tonight: Severe Storm Risk The main focus late this afternoon and tonight remains on severe storm potential. Preceding the surface low, gusty S/SE winds have developed in conjunction with strengthening low-level flow. Gusts have locally reached 45 to 50 mph in some areas so did issue a short wind advisory for areas west of the MS River. Additionally, showers and storms will continue to translate northeast with a slug of strong mid-level warm advection on the edge of the elevated instability axis through late afternoon. With the steepening mid- level lapse rates, any storms may produce some hail, with a few storms likely to produce hail to 1"+. Heading into this evening, the filling surface low will lift from eastern NE into southern MN with its associated warm front lifting north into the area. Despite the extensive low clouds north of the boundary, an airmass change will occur as the boundary lifts north with increasing dew points/temps. While a plume of elevated instability will lift north through the afternoon/evening as lapse rates steepen aloft, a pool of MLCAPE will spread north and east more gradually and weaken ahead of the low/cold front this evening/tonight. After the initial warm advection storms, the general expectation is for storms to develop late this afternoon closer to the triple point in western IA/eastern NE/southwest MN spreading east through evening and likely organizing into a linear band of storms by the time they approach. HREF UH paintballs show clustering across western IA/southern MN during the evening, with storms approaching the local area by late evening (10-11 pm), weakening as they track east into WI overnight. Scattered elevated storms also could form by early to mid evening near the warm front in northern IA/southern MN/northern WI as the low-level jet strengthens posing primarily a hail threat given the strong low-level stability/capping in the warm sector. There remains some uncertainty in the evolution/strength of the storms late this evening. RAP soundings show fairly stable/capped low-levels despite the moistening/increasing MLCAPE through the evening. The window for surface-based storms looks quite narrow, focused right ahead of the approaching front. This is when the risk for damaging winds or an isolated tornado would be maximized with any bowing segments/mesovortices, especially across far southwestern counties where HREF/RAP fields show SBCAPE/MLCAPE maximized over 1000 J/kg. Some severe weather risk could persist into western WI, although buoyancy will be on the decline overnight as storms move into this area. Despite the impressive low-level shear, the low-level thermodynamic profiles and late evening/overnight timing decreases confidence in the overall threat, especially with eastward extent, but it will be an evening to keep on eye on trends as storms begin to develop, given the rapid airmass change as warm, moist air advects north. Wednesday/Wednesday Night Upper level closed low over the Northern Plains States lifts slowly northeast into northern Minnesota Wednesday into Thursday. Several pieces of energy rotate around the closed upper level low into the Upper Mississippi River valley. Main surface front passes across the forecast area early Wednesday morning. This will push the deeper moisture transport/east of the forecast area during the day Wednesday. However...with pieces of energy rotating around the upper closed low...showers and potentially a few thunderstorms will linger mainly along and east of the Mississippi River Wednesday afternoon. Cooler temperatures will advect in behind the surface front and allow for temperatures to remain nearly steady or fall into the middle 40s to lower 50s by middle of Wednesday afternoon. Thursday Focus turns to the windy conditions across the forecast area Thursday. Combination of pressure gradient tightening and winds aloft mixing down to the surface will produce windy conditions across the forecast area. Both of the NAM/GFS Bufkit soundings show 45 to 50 knots at the top of the mixed layer. Expect wind gusts to be 40 to 50 miles per hour. Along with the windy conditions...rain/snow showers will develop Thursday afternoon and mainly over the northern half of the forecast area. Friday through Tuesday Main forecast concerns Friday through Tuesday are precipitation chances Sunday into Monday. Upper level closed low/trough slowly pulls east of the Upper Mississippi River valley and another shortwave trough will track into the Northern Plains States this weekend. The 12.12z deterministic GFS/ECMWF show some differences on the strength with the shortwave trough. This will have impacts on timing of precipitation chances. Depending on temperatures Sunday into Monday...light snow will continue to be possible across much of the forecast area. The deterministic models continue to show cooler airmass filtering in with the shortwave trough and into early next week. The 12.12z GFS/ECMWF indicate 925mb temperatures around 0 degrees celsius to minus 4 degrees celsius through the forecast period. Temperatures will remain well below normal...with highs mainly in the 40s. && .AVIATION...(For the 00Z TAFS through 00Z Wednesday evening) Issued at 611 PM CDT Tue Apr 12 2022 The next round of convection is quickly developing over northern Iowa and is expected to expand northeast into the area this evening. Current expectations are that thunderstorms will be possible at both sites from mid-evening through about midnight or so with MVFR/IFR conditions. Behind the storms, lingering showers/rain for awhile overnight with what should be VFR ceilings before the ceilings go back down to MVFR late tonight as the showers/rain come to an end. The winds will be gusty out of the southeast this evening coming around to the south/southwest overnight before going west once the front goes through early Wednesday morning. && .ARX WATCHES/WARNINGS/ADVISORIES... WI...NONE. MN...NONE. IA...NONE. && DISCUSSION...DTJ/JM AVIATION...04
Hazardous weather outlook, Apr 12, 3:26 AM CDT, 19 hours before
Hazardous Weather Outlook National Weather Service La Crosse WI 326 AM CDT Tue Apr 12 2022 IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029- 032>034-041>044-053>055-061-131230- Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette- Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston- Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau- Adams-Vernon-Crawford-Richland-Grant- 326 AM CDT Tue Apr 12 2022 This Hazardous Weather Outlook is for portions of southeast Minnesota...northeast Iowa and southwest into central Wisconsin. .DAY ONE...Today and Tonight Strong to severe storms are possible this evening and early tonight, mainly across northeast Iowa and southeast Minnesota. Hail and damaging winds would be the main threats along with a narrow window of opportunity for a few tornadoes. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Strong west to southwest winds develop on Thursday with gusts of 40 to 50 mph possible. Scattered snow showers are possible north of Interstate 90 that, when combined with the strong winds, may lead to brief visibility reductions. .SPOTTER INFORMATION STATEMENT... Severe weather reports may be needed this evening. .EMERGENCY MANAGEMENT COORDINATION... No webinar is scheduled. KDS
In the hours before
Local storm report, Apr 12, 5:01 PM CDT, 5 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
501 PM CDT TUE APR 12 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0448 PM TSTM WND GST 1 WNW NECEDAH 44.03N 90.08W
04/12/2022 M52 MPH JUNEAU WI MESONET
MESONET STATION NEHW3 NECEDAH.
&&
DBLocal storm report, Apr 12, 5:02 PM CDT, 5 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
502 PM CDT TUE APR 12 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0432 PM HAIL 4 WNW MONROE CENTER 44.15N 90.02W
04/12/2022 M1.00 INCH JUNEAU WI EMERGENCY MNGR
&&
CZLocal storm report, Apr 12, 9:01 PM CDT, 1 hour 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
901 PM CDT TUE APR 12 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0900 PM TSTM WND GST NORA SPRINGS 43.14N 93.01W
04/12/2022 M72 MPH FLOYD IA FIRE DEPT/RESCUE
&&
JARLocal storm report, Apr 12, 10:07 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
1007 PM CDT TUE APR 12 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0807 PM HAIL LE ROY 43.51N 92.51W
04/12/2022 M0.75 INCH MOWER MN FIRE DEPT/RESCUE
&&
SHEALocal storm report, Apr 12, 10:10 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
1010 PM CDT TUE APR 12 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1000 PM HEAVY RAIN SAINT ANSGAR 43.38N 92.92W
04/12/2022 M2.64 INCH MITCHELL IA PUBLIC
&&
JARLocal storm report, Apr 12, 10:14 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
1014 PM CDT TUE APR 12 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1012 PM HAIL 1 E OSTRANDER 43.61N 92.41W
04/12/2022 M1.00 INCH FILLMORE MN TRAINED SPOTTER
1012 PM HAIL SPRING VALLEY 43.69N 92.39W
04/12/2022 E0.25 INCH FILLMORE MN 911 CALL CENTER
&&
SHEAThe office that day
Everything else NWS La Crosse, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 12, 8:30 PM CDT | Severe Thunderstorm Warning | ARX | Floyd, Mitchell | 60 min |
| Apr 12, 8:46 PM CDT | Tornado Warning | ARX | Floyd | 44 min |
| Apr 12, 9:08 PM CDT | Tornado Warning | ARX | Mitchell | 37 min |
| Apr 12, 9:26 PM CDT | Severe Thunderstorm Warning | ARX | Howard, Mitchell | 49 min |
| Apr 12, 9:56 PM CDT | Severe Thunderstorm Warning | ARX | Howard, Mitchell | 49 min |
| Apr 12, 10:18 PM CDT | Severe Thunderstorm Warning | ARX | Mitchell | 42 min |
| Apr 12, 10:30 PM CDT | Severe Thunderstorm Warning | ARX | Chickasaw, Floyd, Howard, Mitchell | 60 min |
| Apr 12, 10:37 PM CDT | Tornado Warning | ARX | Howard, Mitchell | 23 min |
| Apr 12, 11:07 PM CDT | Tornado Warning | ARX | Howard, Mitchell | 23 min |
| Apr 12, 11:15 PM CDT | Severe Thunderstorm Warning | ARX | Chickasaw, Fayette, Howard, Winneshiek | 45 min |
| Apr 12, 11:27 PM CDT | Tornado Warning | ARX | Howard, Winneshiek | 17 min |
| Apr 12, 11:51 PM CDT | Severe Thunderstorm Warning | ARX | Allamakee, Winneshiek | 39 min |
| Apr 13, 12:32 AM CDT | Special Weather Statement | ARX | Clayton | 28 min |
| Apr 13, 2:30 PM CDT | Wind Advisory | ARX | Allamakee, Chickasaw, Clayton, Fayette, Floyd, Howard and 2 more | 29 hr |
Nearby
Flash Flood Warnings in Iowa, 2022Every flash flood warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.